Alert archive / Mississippi / Tornado Warnings in 2020
Tornado Warning 47, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Aug 27, 2020, 8:27 PM CDT for 4 counties in Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2020, 8:27 PM CDT (01:27 UTC)
- Expired
- Aug 27, 2020, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties DeSoto County, MS, Marshall County, MS, Panola County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 80 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 3:47 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933
WFUS54 KMEG 280127
TORMEG
MSC033-093-107-137-280200-
/O.NEW.KMEG.TO.W.0047.200828T0127Z-200828T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
827 PM CDT Thu Aug 27 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
East central DeSoto County in northwestern Mississippi...
West central Marshall County in northwestern Mississippi...
Eastern Tate County in northwestern Mississippi...
North central Panola County in northwestern Mississippi...
* Until 900 PM CDT.
* At 827 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Como, or 8 miles north of John
W Kyle State Park, moving north at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Byhalia, Como, Barr, Independence, Lewisburg, Marianna, Wakefield,
Looxahoma, Lurline, Alphaba, Cockrum, Aiken, Wyatte, Crossroad,
Watson, New Garden, Thyatira, Poagville, Bett and New Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3446 8985 3449 8994 3492 8989 3479 8950
TIME...MOT...LOC 0127Z 201DEG 45KT 3454 8985
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KRF1 follow-up statement
604
WWUS54 KMEG 280135
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
835 PM CDT Thu Aug 27 2020
MSC107-280144-
/O.CAN.KMEG.TO.W.0047.000000T0000Z-200828T0200Z/
Panola MS-
835 PM CDT Thu Aug 27 2020
...THE TORNADO WARNING FOR NORTH CENTRAL PANOLA COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Mississippi.
LAT...LON 3459 8991 3492 8989 3479 8950 3455 8982
3455 8983
TIME...MOT...LOC 0134Z 201DEG 45KT 3463 8981
$$
MSC033-093-137-280200-
/O.CON.KMEG.TO.W.0047.000000T0000Z-200828T0200Z/
DeSoto MS-Marshall MS-Tate MS-
835 PM CDT Thu Aug 27 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST
CENTRAL DESOTO...WEST CENTRAL MARSHALL AND EASTERN TATE COUNTIES...
At 834 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Barr, or 9 miles east of
Senatobia, moving north at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Byhalia, Barr, Independence, Lewisburg, Marianna, Wakefield,
Looxahoma, Lurline, Alphaba, Cockrum, Aiken, Crossroad, Watson, New
Garden, Thyatira, Poagville, Bett and Rockhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3459 8991 3492 8989 3479 8950 3455 8982
3455 8983
TIME...MOT...LOC 0134Z 201DEG 45KT 3463 8981
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KRFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 27, 6:50 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 27, 6:50 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
650 PM CDT Thu Aug 27 2020
.UPDATE...
See the 00z aviation discussion.
&&
.PREV DISCUSSION... /issued 212 PM CDT Thu Aug 27 2020/
DISCUSSION...
The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.
Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.
Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.
30
&&
.AVIATION...
/00z TAFs/
Tropical Storm Laura continues to move north across AR and the
initial rainband is affecting portions of eastern AR and northwest
MS, approaching MEM. Gusty winds and spin-up tornadoes are
possible within these bands in addition to tempo IFR CIGS and
visibility. Ceilings are expected to deteriorate overnight and
continue between 1-3 kft through tomorrow afternoon. There will
likely be some breaks in the cloud deck, but confidence in
when/where this will occur is low.
Winds will continue to increase this evening, with gusts over 30
kts at JBR and MEM tonight and early Friday. East and southeast
winds will veer around the dial, eventually becoming southwest as
the remnant circulation moves across the northern portion of the
CWA. Wind shear will also be an issue through the period as winds
at 2000 ft are in the 40-50 kt range.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
Francis.
Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
Francis.
Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.
Flash Flood Watch through late Friday night for Mississippi.
MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
Dunklin-Pemiscot.
Flash Flood Watch through late Friday night for Dunklin-Pemiscot.
MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
Tallahatchie-Tate-Tunica.
Wind Advisory from midnight tonight to 4 PM CDT Friday for
DeSoto-Marshall.
Flash Flood Watch through late Friday night for Alcorn-Benton MS-
DeSoto-Lafayette-Marshall-Panola-Prentiss-Tate-Tippah-
Tishomingo-Union.
TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
Lake-Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch through late Friday night for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
Madison-Weakley.
&&Hazardous weather outlook, Aug 27, 2:33 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 233 PM CDT Thu Aug 27 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-282145- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 233 PM CDT Thu Aug 27 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe thunderstorms over the delta of east Arkansas and northwest Mississippi, through sunrise Friday. There is a Marginal Risk to the east and northeast of this area. The potential for short-lived tornadoes will increase over east central Arkansas this evening. The tornado potential will expand north and and slightly east during the overnight hours. In addition to the tornado risk, strong winds and flash flooding are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is Slight Risk for severe thunderstorms for all the Midsouth on Friday. Short-lived tornadoes will be possible, accompanied by flash flooding and damaging winds. The tornado threat will expand from Memphis metro area Friday morning, through west Tennessee and north Mississippi during the afternoon. Additionally straight line winds are expected to be sustained between 20 and 30 mph with gusts over 35mph. Trees may be more vulnerable to falling because of saturated soils. Strong winds and flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through Friday evening. Please pass storm reports to local law enforcement, SKYWARN communication channels or directly to the National Weather Service via the NWS Memphis webpage or via social media.
In the hours before
Local storm report, Aug 27, 7:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 10 W COLT 35.13N 90.99W
08/27/2020 ST. FRANCIS AR AMATEUR RADIO
REPORT OF 2 TREES DOWN NEAR THE PINE TREE COMMUNITY.
&&
SGWLocal storm report, Aug 27, 8:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND DMG 3 SSW BONO 35.86N 90.81W
08/27/2020 CRAIGHEAD AR LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING COUNTY ROAD 118 NEAR BONO.
&&
MJLocal storm report, Aug 27, 8:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 3 NW DUNDEE 34.55N 90.49W
08/27/2020 TUNICA MS EMERGENCY MNGR
POWER POLE DOWN ON DUNDEE RD.
&&
MJLocal storm report, Aug 27, 8:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG NORTH TUNICA 34.70N 90.38W
08/27/2020 TUNICA MS EMERGENCY MNGR
LARGE TREE DOWN ON HOME IN THE 1100 BLOCK OF PRITCHARD
RD.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:00 PM CDT | Tornado Warning | MEG | Tunica | 30 min |
| Aug 27, 7:58 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tate | 32 min |
| Aug 27, 8:53 PM CDT | Flash Flood Warning | MEG | DeSoto, Panola, Tate | 3 hr |
| Aug 28, 6:18 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 27 min |
| Aug 28, 6:21 AM CDT | Tornado Warning | MEG | Lafayette | 24 min |
| Aug 28, 6:37 AM CDT | Tornado Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 25 min |
| Aug 28, 7:21 AM CDT | Tornado Warning | MEG | Benton, Tippah | 16 min |
| Aug 28, 8:17 AM CDT | River Flood Warning | MEG | Monroe | 55 hr |
| Aug 28, 8:17 AM CDT | River Flood Warning | MEG | Monroe | 52 hr |
| Aug 28, 9:51 AM CDT | Tornado Warning | MEG | Tippah, Union | 24 min |
| Aug 28, 10:14 AM CDT | Tornado Warning | MEG | Prentiss, Tippah, Union | 8 min |
| Aug 28, 10:36 AM CDT | Tornado Warning | MEG | Tishomingo | 9 min |
| Aug 28, 12:29 PM CDT | Tornado Warning | MEG | Benton, Marshall, Tippah | 3 min |
| Aug 28, 2:57 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 18 min |
| Aug 28, 3:04 PM CDT | Areal Flood Advisory | MEG | Alcorn | 3 hr |
| Aug 28, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 19 min |
| Aug 28, 3:40 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 20 min |
| Aug 28, 4:13 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 47 min |
| Aug 28, 4:45 PM CDT | Heat Advisory | MEG | Coahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 4 more | 26 hr |
| Aug 28, 4:53 PM CDT | Special Weather Statement | MEG | Benton, Marshall, Tippah | 52 min |
| Aug 28, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 46 min |
| Aug 28, 6:06 PM CDT | Special Weather Statement | MEG | Alcorn | 39 min |
Nearby
Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.